Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 244, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 1:37 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 1:37 PM EDT (17:37 UTC)
- Expired
- Aug 17, 2016, 2:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 1:38 PM EDT | TSTM WND DMG | 5 E Fries, VA | LARGE OAK TREE BLOWN DOWN, ALONG WITH A LARGE LIMB FROM ANOTHER TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WUUS51 KRNK 171737
SVRRNK
VAC035-640-171845-
/O.NEW.KRNK.SV.W.0244.160817T1737Z-160817T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CENTRAL CITY OF GALAX IN SOUTHWESTERN VIRGINIA...
CARROLL COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 245 PM EDT
* AT 137 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOODLAWN...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
AND WOODLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3664 8090 3665 8091 3664 8092 3681 8090
3684 8077 3683 8056 3676 8051 3672 8049
3665 8052 3664 8054 3665 8056 3666 8059
3662 8062 3662 8085
TIME...MOT...LOC 1737Z 271DEG 13KT 3673 8087
HAIL...<.75IN
WIND...60MPH
$$
JJM4 follow-up statements
223
WWUS51 KRNK 171756
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED AUG 17 2016
VAC035-640-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CITY OF GALAX VA-CARROLL VA-
156 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
CENTRAL CARROLL COUNTY AND THE CENTRAL CITY OF GALAX...
AT 155 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOODLAWN...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
AND WOODLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3664 8090 3665 8091 3664 8092 3671 8091
3677 8081 3683 8073 3683 8056 3676 8051
3672 8049 3665 8052 3664 8054 3665 8056
3666 8059 3662 8062 3662 8085
TIME...MOT...LOC 1755Z 271DEG 13KT 3673 8079
HAIL...<.75IN
WIND...60MPH
$$
JJM190
WWUS51 KRNK 171809
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT WED AUG 17 2016
VAC640-171819-
/O.CAN.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CITY OF GALAX VA-
209 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR
THE CENTRAL CITY OF GALAX IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3664 8090 3672 8084 3674 8076 3683 8062
3683 8056 3676 8051 3672 8049 3665 8052
3664 8054 3665 8056 3666 8059 3662 8062
3662 8085
TIME...MOT...LOC 1809Z 271DEG 13KT 3673 8073
$$
VAC035-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
209 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
CENTRAL CARROLL COUNTY...
AT 209 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HILLSVILLE...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
WOODLAWN...
AND LAUREL FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3664 8090 3672 8084 3674 8076 3683 8062
3683 8056 3676 8051 3672 8049 3665 8052
3664 8054 3665 8056 3666 8059 3662 8062
3662 8085
TIME...MOT...LOC 1809Z 271DEG 13KT 3673 8073
HAIL...<.75IN
WIND...60MPH
$$
JJM146
WWUS51 KRNK 171818
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED AUG 17 2016
VAC035-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
218 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
SOUTHEASTERN CARROLL COUNTY...
AT 218 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLADESBORO...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FANCY GAP...
GLADESBORO...
PIPERS GAP...
AND LAUREL FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3665 8085 3668 8078 3671 8070 3679 8058
3683 8056 3676 8051 3672 8049 3665 8052
3664 8054 3665 8056 3666 8059 3662 8062
3662 8085
TIME...MOT...LOC 1818Z 271DEG 13KT 3673 8069
HAIL...<.75IN
WIND...60MPH
$$
JJM324
WWUS51 KRNK 171839
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT WED AUG 17 2016
VAC035-171849-
/O.EXP.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
239 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN CARROLL COUNTY WILL EXPIRE AT 245 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3665 8085 3668 8078 3671 8070 3679 8058
3683 8056 3676 8051 3672 8049 3665 8052
3664 8054 3665 8056 3666 8059 3662 8062
3662 8085
TIME...MOT...LOC 1839Z 271DEG 13KT 3673 8060
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:15 AM EDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 17, 7:15 AM EDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 715 AM EDT Wed Aug 17 2016 .SYNOPSIS... High pressure centered over the western Atlantic will continue to provide a moist southwest flow of warm and humid air across the region today. A weak cold front will drift southeast from the Ohio Valley tonight and Thursday before stalling just south of the area on Friday. This boundary will dissipate across the Carolinas by the end of the week ahead of another cold front that will approach from the northwest during the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 250 AM EDT Wednesday... Strong upper ridge extending across the area from offshore will gradually begin to weaken over the next 24 hours as subtle height falls take shape to the south of passing Great Lakes 500 mb troffiness. This should allow a faint surface cold front to drift toward the region from the northwest this afternoon/tonight although a bit slower than previous. Added shortwave energy rippling along the boundary from the west should also act to aid weak lift espcly later today mountains where models show best low level moisture convergence under diffluence aloft. This in conjunction with lingering but rather weak southwest flow should result in better convective coverage west, with initial development southern Blue Ridge per heating after any current early morning isolated convection fades, then moreso far west just ahead of the front and under the wave aloft. However the mid level flow remains marginal for widespread strong storms, although enough decent instability/high pwats under unidirectional flow enough to support bands/clusters of deeper convection as seen off the Cams ensemble. Also appears storms could jump east into better CAPES within the eastern lee trough late espcly if can organize better outflow out west. This a bit more uncertain so will leave likely pops west today and high chances east of the Blue Ridge for now. Given potential for a few slow moving bands could see some training of storms and given high moisture content potential for heavy rain exists although threat appears too isolated to pin down a watch area at this point. Thus only mentioning in the HWO for now along with the isolated severe threat. High temps not quite as hot as previous days per earlier clouds/convection, but still likely topping 90 east, and mid/upper 80s west, pending more widespread shra/tsra which looks shortly after midday mountains. Front likely dangles just north of the area overnight with the low level flow turning more westerly in the wake of the passing shortwave during the evening. Expect ongoing deeper convection to persist longer this evening under more support aloft and residual eastern instability as convection heads east off the ridges. Thus maintaining some decent chance to low likely pops through midnight before tapering as the impulse passes and the boundary layer stabilizes. However appears lingering westerly flow to keep some weak convergence going west where will hold onto chance pops through late tonight and cut to isolated or less by daybreak in the east. Lows again similar to many of the past few with 60s mountains to lower 70s east. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM EDT Wednesday... A slow moving frontal boundary will drift southeast across the mountains Thursday, linking up with a lee trough over the piedmont by the evening. Some models have this boundaries stalling and remaining over the piedmont into Friday. A few models are pushing this boundary south into northern North Carolina. It is crucial to know where this boundary resides over the next couple of days to know where to place the higher PoPs. As short waves track along this boundary, scattered light showers will pass north while moderate showers and thunderstorms track east, south of this line. Cloud cover may be extensive Thursday morning to limit severe potential, but the stronger storms will be to the south. For now, will place the higher chance PoPs (40-50%) along and south of the Virginia- North Carolina border, 20-30% north. If a fair amount of strong convection forms Thursday, they may help drive this boundary farther south on Friday. Temperatures will be somewhat cooler and a west wind will help lower humidity level, at least for a day. An upper level trough begins to track across the northern plains Saturday allow heights to increase over the region again. Isolated to scattered showers and thunderstorms will once again pepper the area this weekend. Temperatures will warm to seasonal levels each afternoon while remaining muggy with areas of fog each night. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 150 PM EDT Tuesday... The central CONUS trough, will continue to deepen and head east. Guidance yesterday was hinting at Sunday, but the latest guidance has more of a Monday arrival time for its associated cold front into our region. Anticipate a trend for increasing chances of precipitation in advance this feature. With lowering heights, and more cloud cover and precipitation, temperatures will be slightly cooler Saturday through Monday as compared to Thursday and Friday. Readings still will be slightly above normal for this time of year, especially in regards to the low temperatures. On Tuesday, anticipate cooler temperatures in the wake of the cold front. Temperatures will be slightly below normal. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 645 AM EDT Wednesday... Still have a few showers along the KMKJ-KLWB corridor that should finally dissipate as they move east during the next hour. Otherwise fog has remained limited to areas mainly southwest of the taf locations given more clouds over the west and light mixing along the ridges. Could still see a period of lower MVFR cigs/vsbys, espcly around KLWB/KBCB through mid morning before things mix out to VFR across the region this morning. May also need to include a VCSH around KBLF/KLWB pending release coverage. Otherwise a weak surface cold front to the northwest will gradually drift southeast toward the region later today allowing better moisture convergence espcly mountains during the afternoon. As such will see an uptick in storms this afternoon mainly Blue Ridge west as guidance has again delayed development down a bit given slowness of the boundary to shift east. Thus included more in the way of prevailing MVFR in tsra at both KBLF/KLWB Wednesday afternoon, and shra with vcts for now at KROA/KBCB, while slowing down timing a little. Also things appear slower to develop out east where more isolated nature to convection still supports only a VCTS mention at KLYH/KDAN for now. As storms evolve this afternoon will fine tune the forecast, amending as necessary. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport along with gusty winds in spots. Showers and storms look to linger into late this evening as a weak disturbance crosses the region so including either a VCSH or prevailing MVFR/VFR in shra until around midnight. Once convection fades should see more in the way of fog overnight espcly where heavier rainfall occurred earlier. However the degree of lingering cloud cover a bit iffy in regards to dense fog formation, but think the valleys including KLWB/KBCB have a better shot at LIFR overnight, with MVFR or worse in spots pending earlier rainfall. Extended aviation discussion... For Thursday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south into the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/JH NEAR TERM...JH SHORT TERM...RCS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, Aug 17, 3:55 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 355 AM EDT WED AUG 17 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-180800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 355 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING WHERE THE STRONGER STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 12:32 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT WED AUG 17 2016
NCZ018-171700-
WATAUGA-
1232 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
WATAUGA COUNTY...
AT 1231 PM EDT...STRONG THUNDERSTORMS PRODUCING HEAVY DOWNPOURS WERE
CLUSTERED OVER GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT
10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
FOSCOE...
AND TODD.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3633 8161 3627 8157 3628 8155 3624 8148
3620 8146 3614 8150 3612 8154 3612 8171
3611 8181 3616 8183 3619 8185 3619 8186
TIME...MOT...LOC 1631Z 243DEG 7KT 3611 8178
JJMSpecial weather statement, Aug 17, 12:43 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT WED AUG 17 2016
VAZ015-016-171715-
CARROLL-GRAYSON-
1243 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON AND WEST CENTRAL CARROLL COUNTIES...
AT 1242 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS
LOCATED OVER SPRING VALLEY...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FRIES...
BYLLESBY...
AND SPRING VALLEY.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3667 8106 3672 8109 3682 8094 3671 8087
3669 8093
TIME...MOT...LOC 1642Z 243DEG 7KT 3673 8103
JJMSpecial weather statement, Aug 17, 12:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1252 PM EDT WED AUG 17 2016 NCZ001-002-019-171715- WILKES-ASHE-ALLEGHANY- 1252 PM EDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WILKES...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA... AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE SPRINGS...MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAUREL SPRINGS... GLENDALE SPRINGS... MC GRADY... SCOTTVILLE... AND DOUGHTON PARK. TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3628 8137 3639 8144 3654 8128 3638 8113 TIME...MOT...LOC 1651Z 243DEG 7KT 3636 8139 JJM
Special weather statement, Aug 17, 12:58 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT WED AUG 17 2016
NCZ018-171730-
WATAUGA-
1258 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WATAUGA COUNTY...
AT 1257 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
BLOWING ROCK IN CALDWELL COUNTY...
AND AHO.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3621 8164 3626 8152 3624 8148 3623 8147
3620 8146 3618 8148 3614 8150 3612 8154
3612 8171 3611 8181
TIME...MOT...LOC 1657Z 243DEG 7KT 3609 8177
JJMSpecial weather statement, Aug 17, 1:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 113 PM EDT WED AUG 17 2016 NCZ001-002-019-171800- WILKES-ASHE-ALLEGHANY- 113 PM EDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES...WESTERN ALLEGHANY AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA... AT 112 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR GLENDALE SPRINGS...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAUREL SPRINGS... WILBAR... TRAPHILL... MC GRADY... AND GLENDALE SPRINGS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING THUNDERSTORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3625 8133 3640 8145 3654 8122 3634 8100 TIME...MOT...LOC 1712Z 249DEG 12KT 3635 8133 JJM
Special weather statement, Aug 17, 1:15 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT WED AUG 17 2016
VAZ012-015-016-171745-
WYTHE-CARROLL-GRAYSON-
115 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL
COUNTIES AND THE CITY OF GALAX...
AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FRIES...
IVANHOE...
AND WOODLAWN.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3664 8104 3680 8110 3689 8084 3670 8072
3666 8086
TIME...MOT...LOC 1715Z 249DEG 12KT 3675 8098
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:37 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Aug 16, 8:49 PM EDT | Special Weather Statement | RNK | Bland, Giles | 26 min |
| Aug 16, 9:00 PM EDT | Special Weather Statement | RNK | Bath | 45 min |
| Aug 16, 9:04 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 41 min |
| Aug 16, 9:06 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 39 min |
| Aug 16, 9:47 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 28 min |
| Aug 17, 12:43 PM EDT | Special Weather Statement | RNK | City of Galax | 32 min |
| Aug 17, 1:15 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Aug 17, 2:23 PM EDT | Special Weather Statement | RNK | Floyd | 52 min |
| Aug 17, 2:30 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Aug 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Aug 17, 3:39 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 66 min |
| Aug 17, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| Aug 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 57 min |
| Aug 17, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 60 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Charlotte | 55 min |
| Aug 17, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 55 min |
| Aug 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 72 min |
| Aug 17, 5:27 PM EDT | Special Weather Statement | RNK | Bath | 63 min |
| Aug 17, 5:31 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Aug 17, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 23 min |
| Aug 17, 6:17 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.